Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 156, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 7:39 PM CDT for Jeff Davis County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2004, 7:39 PM CDT (00:39 UTC)
- Expired
- Sep 26, 2004, 11:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 247 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 270039
FFWMAF
TXC243-270430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT SUN SEP 26 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 1130 PM CDT
* AT 725 PM CDT...FIRE DEPARTMENT OFFICIALS REPORT FLASH
FLOODING CONTINUING ACROSS THE COUNTY FROM HEAVY RAINFALL THAT
FELL EARLIER TODAY. OLYMPIA CREEK HAS FLOODED HIGHWAY 118
BETWEEN FORT DAVIS AND THE DAVIS MOUNTAINS STATE PARK. HIGHWAY 17
IS FLOODED NEAR THE INTERSECTION OF HIGHWAYS 118 AND 17. WATER
THERE IS FLOWING 200 YARDS WIDE AND 6 FEET DEEP. IN ADDITION...
SEVERAL PERSONS REMAINED TRAPPED AT SHORT CANYON NEAR WILD ROSE
PASS.
RUNOFF WILL CONTINUE TO POSE A THREAT OF FLASH FLOODING. IN HILLY
TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
LAT...LON 3063 10495 3066 10494 3110 10412 3067 10345 3041 10380
3041 10390
$$1 follow-up statement
000 WGUS74 KMAF 270154 FFSMAF TXC243-270430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 854 PM CDT SUN SEP 26 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM CDT FOR JEFF DAVIS COUNTY... AT 835 PM CDT...THE FORT DAVIS FIRE DEPARTMENT REPORTED THAT FLASH FLOODING ALONG OLYMPIA CREEK HAD SUBSIDED. HOWEVER...SEVERAL PERSONS REMAIN STRANDED BY FLOOD WATERS ON HIGH GROUND AT THE SHORT CANYON NEAR WILD ROSE PASS. OFFICIALS INDICATE THAT A HELICOPTER RESCUE MAY BE REQUIRED ON MONDAY. ALTHOUGH RAINFALL HAS ENDED...RUNOFF MAY RESULT IN ADDITIONAL FLASH FLOODING ACROSS JEFF DAVIS COUNTY. DO NOT DRIVE THROUGH AREAS WERE WATER CROSSED THE ROADWAY. MOVE TO HIGHER GROUND. LAT...LON 3063 10495 3066 10494 3110 10412 3067 10345 3041 10390 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:20 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 26, 3:20 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT SUN SEP 26 2004 .SHORT TERM... SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO. THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY. A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ 500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES COUNTIES IN TEXAS. ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN. BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING. .LONG TERM... MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER TROUGH ACROSS OUR COUNTY WARNING AREA. BASED ON HOW WELL THE MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE. THIS SLOWER SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH COOLER THAN NORMAL MAXIMUM TEMPERATURES. MORE ZONAL MID AND UPPER LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE AREA BY THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 72 57 77 / 50 60 40 50 CARLSBAD NM 56 72 55 75 / 100 50 40 40 DRYDEN TX 62 76 61 80 / 60 50 40 50 FORT STOCKTON TX 60 73 58 75 / 70 60 30 60 GUADALUPE PASS TX 53 68 52 69 / 70 50 40 40 HOBBS NM 57 70 55 73 / 80 50 40 50 MARFA TX 50 69 51 71 / 80 50 30 50 MIDLAND INTL AIRPORT TX 59 72 57 75 / 50 60 30 50 ODESSA TX 59 72 58 74 / 50 60 30 50 WINK TX 61 72 59 75 / 70 60 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING. NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY MORNING. && 67/03
Hazardous weather outlook, Sep 26, 2:30 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS REGION. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Sep 26, 5:48 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT SUN SEP 26 2004 NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081- 082-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY- PECOS-REAGAN-REEVES COUNTY AND UPPER TRANS PECOS-SCURRY- SOUTHERN LEA COUNTY-TERRELL-UPTON-WARD-WINKLER- 548 PM CDT (448 PM MDT) SUN SEP 26 2004 ...A VERY DANGEROUS FLASH FLOOD EVENT IS DEVELOPING... THUNDERSTORMS AND HEAVY RAINFALL ARE SPREADING OVER THE PERMIAN BASIN AND THE TRANS PECOS REGION. CURRENT INDICATIONS ARE THAT HEAVY RAINFALL WILL PERSIST OVER MUCH OF THE PERMIAN BASIN...THE TRANS PECOS REGION...AND SOUTHEASTERN NEW MEXICO THROUGH THE NIGHT AND INTO MONDAY. ISOLATED RAINFALL AMOUNTS BY SUNRISE MAY EXCEED 2 TO 4 INCHES. THIS WILL LIKELY RESULT IN A VERY DANGEROUS FLASH FLOOD EVENT OVER PORTIONS OF THE AREA. TRAVEL TONIGHT IN THESE AREAS IS STRONGLY DISCOURAGED FLASH FLOODING ALONG AREA ROADWAYS AND HIGHWAYS WILL LIKELY OCCUR. AREA RESIDENTS AND THOSE THAT MUST TRAVEL SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE PREPARED TO TAKE LIFE SAVING ACTIONS SHOULD FLOODING BE OBSERVED OR IF A WARNING IS ISSUED. TURN AROUND...DONT DROWN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:09 PM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Sep 26, 9:54 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Sep 26, 11:45 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 6 hr |
| Sep 27, 2:00 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 4:22 AM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 7:58 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 11:17 AM CDT | Flash Flood Warning | MAF | Dawson | 6 hr |
| Sep 27, 4:41 PM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 6:34 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.